Colorado, 2012

Hail and Heavy Rain in Colorado, September 26 to 27, 2012

September 26 to 27, 2012 · NWS GLD · 3 events in 1 county or zone

Scattered thunderstorms developed over Eastern Colorado during the late afternoon and through the evening, with some of these storms becoming severe. Hail up to golf ball size was reported 8 S of Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over Eastern Colorado during the late afternoon and through the evening, with some of these storms becoming severe. Hail up to golf ball size was reported 8 S of Stratton. The largest rainfall amount was reported at Seibert, measuring 3.35 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 26, 4:29 PM MST, 51 minutes earlier.

Area forecast discussion, Sep 26, 4:29 PM MST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT WED SEP 26 2012

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 200 PM MDT WED SEP 26 2012

THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA WILL REMAIN
NEARLY STATIONARY THROUGH THE NIGHT.  MEANWHILE THE AXIS OF
CONVERGENCE WILL SLOWLY PROGRESS NORTHEAST OUT OF THE AREA.  AS THE
SUN SETS...AM ANTICIPATING ANY LINGERING STORMS ALONG THIS BAND TO
DISSIPATE.  DURING THE OVERNIGHT HOURS AN UPPER LEVEL SHORT WAVE
TROUGH WITHIN THE SOUTHWEST FLOW MOVES OVER THE SOUTHWEST PART OVER
THE AREA.  THE 700-500MB LAPSE RATES AHEAD OF THE TROUGH STEEPEN
WITH 150-300J/KG OF MU CAPE DEVELOPING IN THE LAYER.  0-6KM SHEAR
INCREASES FROM 20 TO 30KTS NEAR SUNRISE...HOWEVER AM NOT
ANTICIPATING ANY SEVERE THUNDERSTORMS ALTHOUGH A FEW MAY BECOME
STRONG WEST OF THE COLORADO BORDER PRODUCING SMALL HAIL OR GUSTY
WINDS. IN ADDITION ISENTROPIC LIFT DEVELOPS OVER THE WEST OF THE
COLORADO BORDER AHEAD OF THE TROUGH FURTHER AIDING IN LIFT.  HAVE
PRECIP. CHANCES MOVING INTO THE AREA FOLLOWING THE TROUGH...WITH
CHANCES INCREASING AFTER MIDNIGHT TOWARD THE SOUTHWEST.

OVERNIGHT FOG MAY DEVELOP OVER THE MAJORITY OF THE AREA DUE TO DEW
POINTS REMAINING IN THE 50S.  CURRENTLY AM ANTICIPATING VISIBILITIES
TO DROP TO A MILE IN THE DENSEST FOG.  THE FOG SHOULD BURN OFF A
COUPLE HOURS AFTER SUNRISE.

THURSDAY THE UPPER LEVEL TROUGH NORTH OF THE FOUR CORNERS AREA
BEGINS TO PROGRESS EASTWARD.  AS IT APPROACHES THE TRI-STATE AREA
SMALLER DISTURBANCES DEVELOP AHEAD OF THE MAIN TROUGH OVER THE
WESTERN PART OF THE AREA...WITH THE BEST CHANCES OCCURRING MID DAY.
POINT SOUNDINGS FROM ACROSS THE AREA INDICATE 500J/KG OF SURFACE
BASED CAPE TO WORK WITH...SO THUNDERSTORMS ARE NOT OUT OF THE
QUESTION.  PRECIP. CHANCES WILL DECREASE DURING THE LATE AFTERNOON
AS LIFT FROM THE UPPER LEVEL TROUGH MOVES OUT OF THE AREA.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 200 PM MDT WED SEP 26 2012

THURSDAY NIGHT-SUNDAY...STILL SOME DIFFERENCES IN THE HANDLING OF
THE WAVE THAT MOVES INTO THE AREA THURSDAY. THIS WAVE SHOULD MOVE
EAST THURSDAY NIGHT GIVEN THE NORTHWEST UPPER FLOW WITH THE
GFS/ECMWF THE FASTEST...THE NAM/GEM THE SLOWEST. EITHER
WAY...FRIDAY THROUGH MOST OF SATURDAY WILL BE DRY. MAY SEE SOME
THUNDERSTORMS VERY LATE IN THE DAY SATURDAY NEAR THE FLAGLER AREA
AS A DISTURBANCE MOVES IN FROM THE NORTHWEST. THIS DISTURBANCE
LOOKS TO CONTINUE MOVING GENERALLY ACROSS THE REMAINDER OF THE
AREA SATURDAY NIGHT AND SUNDAY WHERE SOME SLIGHT CHANCE POPS LOOK
WARRANTED. HIGH TEMPERATURES FRIDAY 65 TO 70 IN EASTERN COLORADO
WHERE CLOUDS AND PRECIPITATION MOST LIKELY...70-75 FURTHER EAST.
WITH LESS CLOUDINESS EXPECTED SATURDAY AND 850 TEMPERATURES
WARMING ABOUT 3-5F HIGHS IN THE MID TO UPPER 70S EXPECTED. ON
SUNDAY A BIT WARMER WITH MID 70S TO AROUND 80. OVERNIGHT LOWS A
BIT ABOVE NORMAL.

SUNDAY NIGHT-WEDNESDAY...PRETTY GOOD AGREEMENT THAT A LARGE RIDGE
OF HIGH PRESSURE SLOWLY MOVES TOWARD THE AREA THROUGH THE PERIOD.
PRECIPITATION IS NOT EXPECTED AND FOR THAT MATTER MUCH IN THE WAY
OF CLOUDINESS. A SLOW WARMING TREND WILL CONTINUE WITH MID 70S TO
LOW 80S MONDAY...LOW TO MID 80S BY WEDNESDAY. OVERNIGHT LOWS ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 524 PM MDT WED SEP 26 2012

AT KGLD...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL INCREASE
FROM SOUTHWEST TO NORTHEAST OVERNIGHT AND APPROACH THE KGLD
TERMINAL IN THE OVERNIGHT HOURS. CEILINGS WILL GRADUALLY LOWER AND
WILL APPROACH MVFR BETWEEN 09Z AND 12Z WITH LOWER CEILINGS
PROBABLY HOLDING OFF UNTIL AFTER 12Z. FOG IS ANOTHER
UNCERTAINTY...WITH UPSLOPE WINDS AND INCREASING LOW LEVEL MOISTURE
VISIBILITY COULD DROP INTO THE 3-5SM RANGE OVERNIGHT AND INTO
THURSDAY MORNING.

AT KMCK...VFR CONDITIONS EXPECTED WITH LOWER CEILINGS REMAINING TO
THE SOUTHWEST OF THE TERMINAL. THERE IS A SLIGHT CHANCE OF FOG
FORMING OVERNIGHT...BUT CONFIDENCE IS LOW AND DECIDED NOT TO
MENTION FOR NOW IN THE TAFS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Sep 26, 1:52 PM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT WED SEP 26 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271730-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
252 PM MDT WED SEP 26 2012 /352 PM CDT WED SEP 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON
INTO EARLY EVENING MAINLY NORTH OF HIGHWAY 24. LARGE HAIL AND
GUSTY WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE BE NEEDED THROUGH EARLY EVENING.

JTL

In the hours before

Special weather statement, Sep 26, 4:37 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT WED SEP 26 2012

COZ091-270000-
KIT CARSON COUNTY-
537 PM MDT WED SEP 26 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEIBERT...MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3956 10276 3937 10254 3919 10289 3933 10303
TIME...MOT...LOC 2337Z 234DEG 5KT 3931 10287

DR

The radar

The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Kit Carson

When
September 26, 5:20 PM MST
Where
Kit Carson County, 2.67 mi E of Seibert
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -102.830

The hail was reported to be 2 inches deep on Highway 24.

Hail, Kit Carson

When
September 26, 6:19 PM MST
Where
Kit Carson County, 8 mi S of Stratton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.184, -102.600

Hail was covering the ground several inches deep.

Heavy Rain, Kit Carson

When
September 27, 8:08 AM MST
Where
Kit Carson County, Seibert
Reported by
COOP Observer
Coordinates
39.300, -102.880

The observer at Seibert measured 3.35 inches for the 24 hour rainfall ending at 9 AM MDT with small hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406835, 406841, 406844.